Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Denver/Boulder, CO

June 8, 2001Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 8, 2001, 12:56 PM MDT for Douglas County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 8, 2001, 12:56 PM MDT (18:56 UTC)
Expired
Jun 8, 2001, 1:30 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Douglas County, CO

The radar

The Denver radar (KFTG), 72 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 081856
SVRDEN
COC035-081930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1256 PM MDT FRI JUN 8 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 130 PM MDT

* AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN DOUGLAS COUNTY...OR ABOUT 20
  MILES NORTH OF COLORADO SPRINGS...MOVING SOUTHEAST AT 10 MPH.

LARGE HAIL AND HEAVY RAIN IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3917 10480 3913 10476 3913 10465 3920 10466

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:30 AM MDT, 10 hours 26 minutes earlier.

Area forecast discussion, Jun 8, 2:30 AM MDT, 10 hours 26 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 AM MDT FRI JUN 8 2001

UPR RDG WILL PERSIST OVR CNTRL RCKYS THRU SAT NGT.  SFC HI PRES
WILL CONTINUE OVR HI PLAINS THRU TNGT WITH LEE TROF FORMING SAT
AND PERSISTING THRU SAT NGT.  WK LO LVL UPSLP FLO ALG WITH WEAK
SHT WV MOVG ACRS AREA THIS AFTN WILL KEEP AMS MOIST AND RELTVLY
UNSTBL.  MESOETA GIVES CAPES IN EXCESS OF 1000J/KG AT DEN WHILE
NGM IS MORE MODEST WITH CAPES NR 300 J/KG THIS AFTN.  THIS WILL
ALLOW SCT SHWRS AND TSTMS TO FORM AGAIN THIS AFTN AND CONT INTO
INTO EVE MNLY E OF MTNS.  WITH WLY FLOW IN BNDRY LYR ON SAT AMS
WILL DRY IN LO LVLS.  BOTH MESOETA AND NGM SHW INVRTD V UPR AIR
SOUNDINGS LATE SAT AFTN SUGGESTIVE OF MICROBURSTS BUT WILL NOT
INTRODUCE ANY SHWRS/TSTMS IN FCST ATTM EVN THO FCST CAPES RANGE
BETWEEN 300 AND 600J/KG AT DEN...SO AN ISOLD TSTM MIGHT BE PSBL.
AREAS OF FOG EARLY THIS MRNG OVER ALL OF NERN PLAINS AND NR ERN
BRDR ON SAT MRNG.  MAX TEMPS WILL WRM GRADUALLY THRU PRD.  WILL
GENLY COMPROMISE BTWN WRMR NGM MOS TEMP GDNC AND COOLER AVN.

IN XTNDD PRD...CURRENT FCST LUKS OK WITH SUN AND MON DRY AND A
CHC OF SHWRS/TSTMS TUE THRU THU.  WILL MAKE NO CHNGS ATTM.

GARD...WFO BOULDER

.DEN...NONE.

In the hours before

Local storm report, Jun 8, 6:57 AM MDT, 5 hours 59 minutes before
LOCAL STORM REPORT...CORRECTED COUNTY LOCATIONS
NATIONAL WEATHER SERVICE DENVER CO
0657 AM MDT FRI JUN 8 2001

...PRELIMINARY STORM REPORT FOR JUNE 07 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    6 W HUGO                  CO   0.75 INCH HAIL
06/07/01   LINCOLN

0501 PM    3 N KUTCH                 CO   1.00 INCH HAIL
06/07/01   ELBERT

0540 PM    15 W AKRON                CO   TORNADO
06/07/01   WASHINGTON

0540 PM    15 SW AKRON               CO   2.00 INCH HAIL
06/07/01   WASHINGTON

0600 PM    PUNKIN CENTER             CO   TORNADO (UNCONFIRMED)
06/07/01   LINCOLN

0601 PM    WESTMINSTER               CO   0.88 INCH HAIL
06/07/01   ADAMS

0610 PM    10 W ELBA                 CO   TORNADO
06/07/01   WASHINGTON

0630 PM    9 SW AKRON                CO   1.25 INCH HAIL
06/07/01   WASHINGTON

0835 PM    4 NE KARVAL               CO   WIND DAMAGE
06/07/01   LINCOLN                        LARGE BRANCHES 8 INCHES
                                          IN DIAMETER SNAPPED.

0840 PM    8 N NEW RAYMER            CO   1.75 INCH HAIL
06/07/01   WELD

LOUIS/BARJENBRUCH
Special weather statement, Jun 8, 10:20 AM MDT, 2 hours 36 minutes before
COZ030>051-082000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1020 AM MDT FRI JUN 8 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...THE AIRMASS HAS DRIED AND STABILIZED SLIGHTLY SINCE
YESTERDAY.  HOWEVER...AMPLE SUNSHINE WILL PUSH TEMPERATURES INTO THE
LOWER TO MID 80S BY LATE AFTERNOON...WHICH SHOULD BE JUST WARM
ENOUGH TO SPARK THE DEVELOPMENT OF A FEW THUNDERSTORMS.  ISOLATED
STORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE FOOTHILLS BY THE
NOON HOUR...AND THEN ON THE PALMER DIVIDE AND CHEYENNE RIDGE AFTER
2 PM.  THEY WILL THEN SPREAD SLOWLY SOUTHEAST ONTO THE PLAINS LATE
THIS AFTERNOON AND EVENING.  DUE TO THE SLOW MOVEMENT...LOCALLY
HEAVY RAINFALL MAY OCCUR.

WIND SHEAR IS SLIGHTLY WEAKER THAN YESTERDAY BUT STILL SUFFICIENT TO
PRODUCE SOME LARGE HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE PALMER DIVIDE AND
CHEYENNE RIDGE AFTER 2 PM...AND THEN ON THE NORTHEAST PLAINS BY
4 PM.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:11 PM MDTSevere Thunderstorm WarningBOUWeld49 min
Jun 7, 6:14 PM MDTTornado WarningBOUWashington31 min
Jun 7, 6:24 PM MDTSevere Thunderstorm WarningBOULincoln51 min
Jun 7, 7:19 PM MDTSevere Thunderstorm WarningBOUWeld41 min
Jun 7, 9:18 PM MDTFlash Flood WarningBOUWeld117 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.